Hail, Schoharie
- When
- May 31, 2:40 PM EST
- Where
- Schoharie County, 0.51 mi W of Jefferson
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.480, -74.610
Nickel size hail was reported during a thunderstorm in Jefferson.
A low pressure system tracked northeast from the northern Great Lakes into southeast Canada on Saturday May 31st. A cold front associated with this system tracked east across eastern New York and western New England during the mid to late afternoon hours of Saturday, preceded and accompanied by scattered thunderstorms, some of which were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure system tracked northeast from the northern Great Lakes into southeast Canada on Saturday May 31st. A cold front associated with this system tracked east across eastern New York and western New England during the mid to late afternoon hours of Saturday, preceded and accompanied by scattered thunderstorms, some of which were severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 31, 1:00 PM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 200 PM EDT SAT MAY 31 2008 .SYNOPSIS... A COUPLE OF FRONTAL BOUNDARIES WILL SWEEP ACROSS THE REGION THIS AFTERNOON AND TONIGHT. THESE FRONTS WILL BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE. IN THE WAKE OF THE STORMS...COOLER WEATHER EXPECTED FOR THE REMAINDER OF THE WEEKEND WITH A FEW LINGERING SHOWERS. A RATHER ACTIVE PATTERN IS EXPECTED INTO THE UPCOMING WEEK. && .NEAR TERM /UNTIL 9 PM THIS EVENING/... SEVERE WEATHER POTENTIAL FOR THE REST OF TODAY HAS COME INTO BETTER FOCUS. IMPULSE THAT IS CURRENTLY MOVING THROUGH WITH ASSOC SHOWERS AND SUBSTANTIAL CLOUD SHIELD HAS LIMITED INSTABILITY THIS MORNING...WITH AN ORGANIZED COMPLEX OF STORMS MOVING ACROSS AREAS WELL TO OUR SOUTH IN NJ/PA/MD WHERE MORE SURFACE BASED INSTABILITY PRESENT WITH THE STORMS ROOTED IN THE BOUNDARY LAYER. THE BEST VERTICAL WIND SHEAR WITH SIGNIFICANT VEERING OF LOW LEVEL WINDS WILL ONLY BE PRESENT FOR A FEW MORE HOURS ACROSS OUR REGION AND INSTABILITY WILL BE LACKING DURING THIS TIME. SHOWERS WITH SOME EMBEDDED THUNDER WILL CONTINUE TO MOVE ACROSS EASTERN NY AND WESTERN NEW ENG THROUGH EARLY AFTERNOON. THEN SOME PARTIAL CLEARING WILL LIKELY DEVELOP BEHIND FIRST SURFACE TROF THAT WILL FINALLY ACT TO DE-STABILIZE THE TROPOSPHERE. HOWEVER...BY THEN LOW LEVEL WINDS WILL SHIFT TO WSW...WITH VERTICAL SHEAR BECOMING MORE UNIDIRECTIONAL LATER IN THE DAY. THIS WILL TEND TO FAVOR MULTICELL CLUSTERS OR LINEAR SEGMENTS WITH WIND DAMAGE THE PRIMARY THREAT. SOME MARGINALLY SEVERE HAIL WILL BE POSSIBLE...ESPECIALLY WITH LAPSE RATES STEEPENING LATER THIS AFTERNOON. THE THREAT FOR SUPERCELL DEVELOPMENT HAS DIMINISHED ALTHOUGH ORGANIZED SEVERE STORMS ARE STILL POSSIBLE. IN COORDINATION WITH SPC...PREVIOUS MODERATE RISK OF SEVERE WEATHER FOR SOUTHERN COUNTIES HAS BEEN DOWNGRADED TO SLIGHT RISK. THE SLIGHT RISK NOW ENCOMPASSES THE ENTIRE AREA...AS A SECOND UPPER LEVEL IMPULSE WILL BE MOVING THROUGH LATER TODAY TRIGGERING SURFACE BASED CONVECTION. && .SHORT TERM /9 PM THIS EVENING THROUGH 6 PM SUNDAY/... TONIGHT...PRE-FRONTAL TROUGH IS EXPECTED TO BE EAST OF THE REGION YET MAIN COLD FRONT AND COOLING TEMPERATURES ALOFT STILL LAG BEHIND. THE POTENTIAL FOR ADDITIONAL CONVECTION STILL EXISTS THROUGH THE EVENING HOURS...YET OVERALL INSTABILITY WILL BE CONSIDERABLY LESS. STILL COULD NOT RULE OUT A FEW HAIL REPORTS AS WET BULB ZEROS DROP AT OR BELOW 10K FEET AND 850-500MB LAPSE RATES AT 6-6.5C/KM. DURING THE OVERNIGHT HOURS...WILL REMOVE THE THUNDER FROM THE GRIDS BUT STILL RETAIN THE CHANCE FOR SHOWERS NORTHWEST OF THE MID HUDSON VALLEY AND CT. SUNDAY...COOLER AND MOIST CYCLONIC FLOW WILL PREVAIL. SOME INDICATIONS OF ANOTHER SHORT WAVE TO TO ROUND THE BASE OF THE TROUGH DURING THE AFTERNOON ACROSS THE CENTRAL AND NORTHERN PORTIONS OF THE CWA. WILL KEEP THE CHANCE FOR SHOWERS FOR THOSE LOCATIONS AND KEEP TEMPERATURES INTO THE 50S AND LOWER 60S FOR THE HIGHER ELEVATIONS THROUGHOUT THE CWA. LITTLE TRICKY WITH VALLEY LOCATIONS AS DRY/MOIST ADIABATIC DECENT FROM 825/850MB POINT TOWARD UPPER 60S AND LOWER 70S FOR THE MID HUDSON VALLEY. MOS GUIDANCE SEEMS TO ALSO BE IN DISAGREEMENT AND WILL FAVOR MAX TEMPERATURES CLOSE TO THOSE TRUSTY FWC NUMBERS. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... THE GFS AND ECMWF WERE IN FAIRLY GOOD AGREEMENT SUNDAY EVENING BUT DIFFERENCES BEGIN TO DEVELOP BY TUESDAY MORNING...WITH RESPECT TO THE 500 HPA PATTERN OVER THE NORTHEAST. ON MONDAY A WEAK AREA OF HIGH PRESSURE BUILDS IN FROM THE WEST WHICH SHOULD GIVE US PARTLY SUNNY AND DRY WEATHER DURING THE DAY... WITH A WEAK FRONT DROPPING SOUTH THROUGH THE REGION MONDAY NIGHT AND STALLING ON TUESDAY. THE MODELS DISAGREE JUST HOW FAR SOUTH THIS FRONT WILL GET...BEFORE IT MAKES ITS WAY NORTH AGAIN AS A WARM FRONT ON WEDNESDAY. WITH THE TWO MODELS ARRIVING AT QUITE DIFFERENT SOLUTIONS CONFIDENCE IS QUITE LOW AND WILL BEST BE ADDRESSED WITH LOW CHANCE POPS FOR MUCH OF THE PERIOD. TEMPERATURES START NEAR NORMAL ON MONDAY...COOL TO A BIT BELOW NORMAL ON WEDNESDAY...AND THEN WARM UP TO ABOUT FIVE DEGREES ABOVE NORMAL BY FRIDAY. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... CONTINUED CIGS AND VSBY PROBLEMS FROM THIS MORNINGS CONVECTION. IFR VSBYS AT KGFL AND KALB WILL IMPROVE TO VFR QUICKLY...ALTHOUGH SHOWERS ARE EXPECTED TO RETURN THIS AFTERNOON AT ALL TERMINALS. SOME BREAKS IN CLOUDS COULD ALLOW FOR THUNDERSTORM ACTIVITY TO DEVELOP WITH THESE SHOWERS. SOME THUNDERSTORMS HAVE ALREADY DEVELOPED SOUTH OF PENN YAN. FOR NOW...WITH STILL LOW CONFIDENCE...JUST WENT WITH THE CB. LOOK FOR A SOUTHERLY WIND TO CONTINUE...AVERAGING AROUND 10 KTS GUSTING TO OVER 20KT...ESPECIALLY AT KALB. BY EVENING...CONVECTION WILL DIMINISH ALONG WITH THE WIND. ALL TERMINALS HAVE A CHANCE OF FOG AFTER MIDNIGHT FROM MOISTURE DUE TO TODAYS PRECIP AND SENSIBLE CLOUDS CLEARING OUT..LEAVING ONLY HIGH CLOUDS THROUGH THE MORNING. THE BEST CHANCE FOR MVFR/IFR FOG WILL BE A KGLF AS WE EXPECT THE WIND TO BECOME LIGHTEST THERE. OUTLOOK... SUN-TUE...VFR...SLGT CHC OF A -SHRA...ESPECIALLY KALB NORTH. WED...MVFR...CHC OF -SHRAS PSBLY A -TSRA. && .FIRE WEATHER... WITH SHOWERS AND THUNDERSTORMS EXPECTED TODAY AND AN INCREASE IN LOW LEVEL MOISTURE...RELATIVE HUMIDITIES TODAY WILL BE 40 PERCENT OR GREATER TODAY. SOUTHERLY WINDS WILL INCREASE TO GREATER THAN 10 MPH WITH HIGHER GUSTS EXPECTED...ESPECIALLY IN THE VICINITY OF THUNDERSTORMS. RAINFALL AMOUNTS AVERAGING AROUND ONE HALF OF AN INCH IS POSSIBLE WHICH POINTS TOWARD WET FLAG CONDITIONS BY TONIGHT. THOSE RELATIVE HUMIDITY VALUES WILL INCREASE TO GREATER THAN 90 PERCENT OVERNIGHT. A COOL FLOW OF AIR AND THE CHANCE FOR ADDITIONAL SHOWERS NORTH OF THE MID HUDSON VALLEY AND NORTHWEST CONNECTICUT WILL RESULT IN MINIMUM RELATIVE HUMIDITIES GREATER THAN 50 PERCENT. WINDS COULD BE MORE PROBLEMATIC WITH GUSTS IN EXCESS OF 20 MPH...PERHAPS HIGHER INTO THE HIGHER ELEVATIONS. && .HYDROLOGY... SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE ADIRONDACKS LATE FRIDAY EVENING AND IN THE EARLY MORNING HOURS TODAY WILL NOT AMOUNT TO ENOUGH TO AFFECT THE RIVERS. HOWEVER A LINE OF MORE SIGNIFICANT SHOWERS WITH EMBEDDED THUNDERSTORMS WAS MOVING INTO THE REGION EAST OF LAKE ONTARIO IN THE PREDAWN HOURS AND WILL BEGIN TO REACH THE WESTERN ADIRONDACKS AN HOUR OR TWO BEFORE DAYBREAK...AND MORE SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE WESTERN MOHAWK VALLEY AROUND DAYBREAK AS WELL. AS A COLD FRONT /PRE FRONTAL TROUGH/ SLOWLY WORKS ACROSS THE REGION THE SHOWERS AND THUNDERSTORMS WILL MAKE THEIR WAY EAST AND SOUTH. SOME SHOWERS AND STORMS MAY ALSO POP UP IN SOUTHEASTERN NEW YORK...WESTERN MASSACHUSETTS...AND NORTHWESTERN CONNECTICUT WHILE THESE AREAS ARE IN THE WARM SECTOR...ESPECIALLY IF BREAKS FORM IN THE CLOUD DECK. WITH A VERY UNSTABLE AIR MASS... AND DEW POINTS IN THE 50S...RISING INTO THE 60S...LOCALLY HEAVY DOWNPOURS ARE LIKELY...AND WITH WINDS ALOFT FROM THE SOUTHWEST... TRAINING OF CELLS MAY RESULT IN BANDS OF HEAVY RAINFALL WHICH COULD CAUSE WATER TO POND ON ROADS AND PARKING AREAS AND SHARP RISES ON STREAMS. OVER THE LARGER STREAM AND RIVER BASINS... RAINFALL WILL TEND TO AVERAGE OUT TO AN INCH OR LESS AND MOST OF IT WILL JUST SOAK INTO THE GROUND. SOMEWHAT DRIER WEATHER RETURNS SUNDAY AND MORE SO ON MONDAY WITH ANY SCATTERED SHOWERS PRODUCE VERY LIGHT ADDITIONAL QPF AMOUNTS. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && AVIATION...KGS/HWJIV FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/ALBANY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1224 PM EDT SAT MAY 31 2008 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-011100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 1224 PM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. WITH THE APPROACH OF A COLD FRONT...THUNDERSTORMS ARE EXPECTED TO DEVELOP WITH SOME BECOMING SEVERE. THE MAIN HAZARD WILL BE WIND GUSTS TO 60 MPH...AND POSSIBLY SOME LARGE HAIL. THE SEVERE THUNDERSTORM THREAT WILL DIMINISH THIS EVENING. INDIVIDUAL THUNDERSTORMS WILL TRACK TO THE EAST AROUND 30 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 302 PM EDT SAT MAY 31 2008 NYZ032-038-311945- NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY- 302 PM EDT SAT MAY 31 2008 ...A STRONG THUNDERSTORM IN HERKIMER COUNTY... AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WIND GUSTS UP TO 50 MPH...AND FREQUENT LIGHTNING. THIS STORM WAS LOCATED 7 MILES WEST OF NORTHWOOD...OR ABOUT 6 MILES NORTHWEST OF HINCKLEY...AND MOVING EAST AT 34 MPH. THE THUNDERSTORM WILL BE NEAR... NORTHWOOD BY 310 PM EDT OHIO BY 320 PM EDT JPV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 322 PM EDT SAT MAY 31 2008 NYZ047-058-312000- WESTERN GREENE NY-SCHOHARIE NY- 322 PM EDT SAT MAY 31 2008 ...STRONG THUNDERSTORMS IN SCHOHARIE AND GREENE COUNTIES... AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WIND GUST UP TO 50 MPH...AND FREQUENT LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM RICHMONDVILLE TO 25 MILES SOUTHWEST OF JEFFERSON...OR ALONG A LINE EXTENDING FROM COBLESKILL TO MEREDITH...AND MOVING EAST AT 46 MPH. THUNDERSTORMS WILL BE NEAR... CENTRAL BRIDGE AND JEFFERSON BY 330 PM EDT SCHOHARIE AND MIDDLEBURGH BY 335 PM EDT BREAKABEEN BY 340 PM EDT NORTH BLENHEIM BY 345 PM EDT GILBOA BY 355 PM EDT JPV
The Albany radar (KENX), 46 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
17 thunderstorm wind, 3 hail. Local standard time, as filed.
Nickel size hail was reported during a thunderstorm in Jefferson.
Multiple trees were reported down in Jefferson as a result of strong thunderstorm winds.
Trees and wires were reported down in Coxsackie as a result of strong thunderstorm winds.
Trees were reported down in Stuyvesant Falls as a result of strong thunderstorm winds.
Trees were reported down in Valatie as a result of strong thunderstorm winds.
Trees were reported down in Chatham as a result of strong thunderstorm winds.
Trees were reported down along Broad Street in Kinderhook as a result of strong thunderstorm winds.
Trees were reported down in Canaan as a result of strong thunderstorm winds.
Trees were reported down in Austerlitz as a result of strong thunderstorm winds.
Trees were reported down in Red Rock as a result of strong thunderstorm winds.
Nickel size hail was reported during a thunderstorm in Catskill.
Trees and wires were reported down in Buskirk as a result of strong thunderstorm winds.
A barn was reportedly blown 120 feet from its location approximately 3 miles west southwest of Eagle Bridge.
Law enforcement reported at least 50 downed trees, and up to 12 power poles snapped due to strong thunderstorm winds near Glenerie. In addition, at least 5 homes sustained minor damage due to the fallen trees.
A National Weather Service storm survey team determined straight line winds from a microburst within a thunderstorm as the cause of the damage. The microburst encompassed a length and width of up to a mile. The straight line winds were estimated to be between 70 and 80 mph.
The damage included the area from just west of the northern tip of Glenerie Boulevard, extending east across the CSX railroad tracks and up a steep hill to North Drive, crossing Route 9W to Old Stage Road.
In addition to minor damage to homes, one mobile home and a few cars were badly damaged. A large tree also reportedly fell onto a freight train as it passed through the area, although there were no reports of injuries or fatalities.
Multiple trees were reported down near Mount Marion as a result of strong thunderstorm winds.
Trees and wires were reported down in Tivoli as a result of strong thunderstorm winds.
Trees and wires were reported down in Red Hook as a result of strong thunderstorm winds.
Trees and wires were reported down near Pine Plains as a result of strong thunderstorm winds.
Trees and wires were reported down in Rhinebeck as a result of strong thunderstorm winds.
Nickel size hail was reported in East Fishkill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102804, 102806, 102797, 102765, 102766, 102768, 102764, 102770, 102772, 102774, 102793, 102800, 102802, 102812, 102813, 102782, 102785, 102788, 102791, 102779.